Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 9, NWS Caribou, ME

June 10, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 10, 2023, 3:34 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 11, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2023, 3:34 PM EDT (19:34 UTC)
In effect from
Jun 11, 2023, 8:00 AM EDT
Expired
Jun 11, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WHUS41 KCAR 101934
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
334 PM EDT Sat Jun 10 2023

MEZ029-030-110345-
/O.NEW.KCAR.BH.S.0009.230611T1200Z-230612T0000Z/
Coastal Hancock-Coastal Washington-
334 PM EDT Sat Jun 10 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
3 follow-up statements
738 
WHUS41 KCAR 110126
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
926 PM EDT Sat Jun 10 2023

MEZ029-030-110930-
/O.CON.KCAR.BH.S.0009.230611T1200Z-230612T0000Z/
Coastal Hancock-Coastal Washington-
926 PM EDT Sat Jun 10 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
397 
WHUS41 KCAR 110629
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
229 AM EDT Sun Jun 11 2023

MEZ029-030-120000-
/O.CON.KCAR.BH.S.0009.230611T1200Z-230612T0000Z/
Coastal Hancock-Coastal Washington-
229 AM EDT Sun Jun 11 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the lower to mid 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB
135 
WHUS41 KCAR 120000
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
800 PM EDT Sun Jun 11 2023

MEZ029-030-120100-
/O.EXP.KCAR.BH.S.0009.000000T0000Z-230612T0000Z/
Coastal Hancock-Coastal Washington-
800 PM EDT Sun Jun 11 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 10, 11:46 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 10, 11:46 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1146 AM EDT Sat Jun 10 2023

.SYNOPSIS...
Upper level low pressure over the area will slowly move east today
and tonight. Weak high pressure will build over the area Sunday.
Weak low pressure will approach from the southwest on Monday...cross
the area Tuesday then continue northeast of the region on
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1130AM update: Low clouds have burned off and pop up convective
cells have developed across the area. 12Z CAR and GYX RAOBs show
plenty of moisture and modest instability...perhaps up to 500 or
600 J/kg. That should be enough for at least isolated
thunderstorm coverage this afternoon. Given the low freezing
level, cannot rule out small hail and have added mention in the
forecast. Storm motions and PWs suggest cells could produce a
quick half inch of rain or more for a few locations, but that is
not enough to prompt mention of heavy rainfall.

For tonight, concern turns to fog in spite of the short mid-June
nights. Rainfall from the past week...and today's shower
activity...combined with clearing skies/calm winds should
promote at least patchy fog formation.

For Sunday, fog will burn off rapidly and the warmest day since
the beginning of the month is on tap. Sunny skies may be hazy
due to smoke wrapping back westward from the Atlantic, but this
smoke will be elevated well above 5000 ft and does not pose any
health concerns.

Previous discussion:
The upper low that moved out of Canada and brought the region a week
of damp and cool weather remains parked overhead early this morning
and can be seen on water vapor satellite pictures.  The low is
finally expected to head back to the east to Canada today, but it
will still be a player in our weather as a trough will extend back
into eastern Maine this afternoon with the flow to becoming
northwest as the low pulls away tonight. At the surface weak and
disorganized low pressure across the area this morning will
gradually be replaced by weak high pressure tonight.

Today will start with low clouds and areas of drizzle and fog along
with widely scattered showers.  The clouds will lift some this
afternoon and also break in spots for peaks of sunshine. The added
heating will act to generate additional showers this afternoon along
with isolated thunderstorms, mainly from around Bangor north. Model
soundings indicate only very modest cape and nearly no shear, so
organized convection is not expected, and the threat of severe
weather is very low. Because the flow near the surface and aloft is
very weak any storms that do form could very locally produce heavy
rain, but given that confidence in getting enough instability for
storms is not high have left out any mention of heavy rain.
Temperatures today will remain cool, but not as cool as the past
several days with most inland areas to top out in the low to mid
60s.

Showers are expected to wind down this evening with the sky to
become clear to partly cloudy. The clearing combined with very light
wind and significant moisture remaining in the boundary layer will
likely lead to at least patchy fog.  Lows tonight will mostly be in
the mid to upper 40s.

There is the possibility of smoke, but confidence remains low. Smoke
models indicate there could be some this morning Downeast that got
wrapped around the upper low. There is some indication tonight that
smoke, mainly aloft may work into northern Maine from fires in
Quebec, but confidence remains low. For now have elected to keep
smoke out of the forecast because of the low confidence and
relatively light flow regime aloft, and lack of information on
upstream smoke concentration.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
The upper low which was stalled across the area much of last week
will be well northeast of the area on Sunday as a thin ridge of high
pressure, both surface and aloft, builds over the region. The high
will bring a partly sunny and warmer day Sunday with inland highs
reaching the mid 70s in many areas. This will be followed by a
mostly clear and tranquil night Sunday night with high pressure
remaining over the region. The calm air and moist ground may allow
some patchy fog to form late at night.

Clouds will increase late Sunday night ahead of a new trough of low
pressure and surface low approaching from the Great lakes. By early
Monday morning upper level low pressure will be located near
Michigan with the surface low, east of the upper low, near Lake
Ontario. Clouds will increase from southwest to northeast ahead of
this system late Sunday night into Monday and some light rain or
showers may begin to push into western areas late Monday. The GFS is
currently a bit faster than the ECMWF with the GFS bringing rain
into the western half of our region by late Monday. However, the
ECMWF keeps rain west of the region Monday. Highs Monday will range
from the upper 70s northeast which will have the least amount of
clouds, to the low to mid 70s west and Downeast where clouds will
thicken up the soonest.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Upper level low pressure will continue to slowly build in from the
west Monday night pushing ahead of it a weak low, eventually
collapsing into an open occlusion, east toward the area. Light rain
and showers will continue to slowly push east into the region Monday
night. However, the northeastern part of our area may remain dry
overnight. A weak triple point low will take shape over Eastern New
England Tuesday morning working with the upper low to form a more
coherent band of rain pushing across the area late Tuesday and then
up to our north Tuesday night. Up to an inch of rain may fall with
this line of showers as it lifts through.

The occlusion and band of rain associated with it should lift up and
out of the area early Wednesday morning as a dry intrusion surges up
across the region. Some clouds and showers will likely linger over
the north, especially early on Wednesday, while Downeast has some
breaks of sunshine. The upper low itself will then lift across the
area Wednesday night into Thursday bringing a renewed chance of
showers.

Forecast guidance is showing yet another upper trough moving our way
on Friday. However, models this far out differ in its track. The GFS
brings the upper trough over the area while the ECMWF lifts the
trough to our north allowing mainly dry and warm weather across our
area Friday.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: LIFR/IFR this morning in low clouds with areas of fog.
Conditions will gradually improve to VFR by later this afternoon.
VFR tonight, but low confidence on IFR in fog patches. Light NW wind
around 5 knots.

SHORT TERM:
Sunday...Possibly MVFR or IFR in fog around sunrise in some spots.
Otherwise, VFR. Light NW wind.

Sunday night...VFR. Light and variable wind.

Monday...VFR, Light S wind.

Monday night...VFR lowering to IFR south and MVFR north. Light S
wind.

Tuesday...IFR. Light E wind.

Tuesday night...IFR, possibly improving to MVFR south. Light E wind
becoming light and variable.

Wednesday...MVFR north. VFR lowering to MVFR south. LIght SW wind
south and light E wind north.

&&

.MARINE...
NEAR TERM: The wind and seas will remain well below small craft
advisory levels through tonight with the wind 10 knots or less
and seas 2 ft or less. The visibility might be reduced at times
this morning in fog and patchy smoke, and again tonight in
patchy fog.

SHORT TERM:
Wind and seas are expected to remain below SCA through the
coming week. Patchy fog and some smog from the Canadian forest
fires may limit visibilities through early week.

&&

.CLIMATE...
Yesterday, 6/9 was the 7th consecutive day with a high
temperature below 60F in Caribou, Maine. This breaks the
record of 6 consecutive days in 1945 and 1977 for the most
consecutive days during the month of June with a high
temperature below 60F. Weather records in Caribou date
back to 1939.  Odds are good that the stretch of sub-60F
highs will come to an end today.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/MCW
Short Term...Bloomer
Long Term...Bloomer
Aviation...CB/MCW/Bloomer
Marine...CB/MCW/Bloomer
Climate...
Hazardous weather outlook, Jun 10, 3:33 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Caribou ME
333 PM EDT Sat Jun 10 2023

MEZ001>006-010-011-015>017-031-032-111945-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
333 PM EDT Sat Jun 10 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-111945-
Coastal Hancock-Coastal Washington-
333 PM EDT Sat Jun 10 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-111945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
333 PM EDT Sat Jun 10 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 10, 2:28 PM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
228 PM EDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     Hail             NWS Caribou             46.87N 68.01W
06/10/2023  M0.25 inch       Aroostook          ME   Official NWS Obs

            Heavy rain with significant hail mixed in.

&&

JS
Local storm report, Jun 10, 3:13 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
313 PM EDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Hail             2 E Caribou             46.86N 67.97W
06/10/2023  M0.25 inch       Aroostook          ME   Public

            Via social media pictures. Time estimated
            based on radar.

&&

JS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:47 AM EDTDense Fog AdvisoryCARHancock, Washington3 hr

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.